Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS State College, PA

April 28, 2002Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 28, 2002, 6:26 PM EDT for Lancaster County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 6:26 PM EDT (22:26 UTC)
Expired
Apr 28, 2002, 7:30 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:39 PM EDTThunderstorm WindLititz, PAStraight line thunderstorm winds ripped roofs off several mobile homes in Lititz. Numerous trees were also reported down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 282226
SVRCTP
PAC071-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN PENNSYLVANIA

* UNTIL 730 PM EDT.

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF BRICKERVILLE
  TO 7 MILES WEST OF ELIZABETHTOWN...MOVING EAST AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  MAYTOWN AND MARIETTA AT 635 PM.
  MOUNT JOY AND MANHEIM AT 640 PM.
  MOUNTVILLE AND LANDISVILLE AT 645 PM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.


$$

LAT...LON 4031 7635 4017 7670 4012 7672 3973 7609
          4016 7586 4030 7611

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:45 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 28, 12:45 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1245 PM EDT SUN APR 28 2002

WILL UPDATE AS NEEDED.

...DISC...

...SHORT TERM...

AS EXPECTED...DRY PUNCH PUSHING OUR AREA...WITH DECENT AMT OF SUN
AND HEATING...AS LOW TRACKS NORTH OF C PA. SO FAR...BINOVC
LIMITED...ALONG WITH MAX TEMPS...BUT IT IS ONLY EARLY AFT.  AS WITH
MAY 83 EVENT...CLEARING AREA TRYING TO SNEAK TO THE N OF US...OFF
LAKE ERIE.

STILL PARAMETERS IN PLACE FOR SEVERE WEATHER...EXPECT ACTION TO MOVE
IN/FIRE UP EARLY TO MID AFTERNOON...AND LINGER INTO LATE AFTERNOON
...EARLY EVENING.

LINE OF STORMS TO THE WEST FILLING IN...SOME NASTY STORMS OUT THERE.

...LONG TERM...

CURRENT EXTENDED SIMILAR TO WHAT I HAD YESTERDAY AND LOOKS GOOD.

...OTHER...

SPS...SEVERE WEATHER OUTLOOK FOR ALL OF CENTRAL PA.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, Apr 28, 2:33 PM EDT, 3 hours 53 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...
CAMBRIA...BEDFORD AND SOMERSET.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

DANGELO
Special weather statement, Apr 28, 4:10 PM EDT, 2 hours 16 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR
IA...BEDFORD...SOMERSET AND SULLIVAN.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH.

DANGELO/JUNG
Special weather statement, Apr 28, 4:16 PM EDT, 2 hours 10 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT SUN APR 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR
IA...BEDFORD...SOMERSET AND SULLIVAN.

WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.

THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH.

DANGELO/JUNG
Special weather statement, Apr 28, 5:18 PM EDT, 1 hour 8 minutes before
PAZ027-028-035-036-049>053-056>059-063>066-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT SUN APR 28 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MONTOUR...YORK...FRANKLIN...LANCASTER...CUMBERLAND...LEBANON...
DAUPHIN...PERRY...JUNIATA...MIFFLIN...SNYDER...SCHUYLKILL...FULTON...
NORTHUMBERLAND...COLUMBIA...ADAMS AND UNION.

WARM...MOIST AIR IN PLACE OVER THE SUSQUEHANNA VALLEY WILL BE MET BY
A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING.
THUNDERSTORMS ARE MOVING INTO THE REGION...AND WILL PUSH THROUGH THE
SUSQUEHANNA VALLEY BY SUNSET.

THE STORMS THAT HAVE FORMED HAVE THE POTENTIAL TO CREATE DAMAGING
STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL
WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN
PENNSYLVANIA...INCLUDING THE SUSQUEHANNA VALLEY. THE WATCH WILL BE
IN EFFECT UNTIL 10 PM EDT....WHILE THE THREAT OF SEVERE WEAHER IN
THE SUSQUEHANNA VALLEY SHOULD BE OVER BY 8 PM.

STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.

DANGELO
Special weather statement, Apr 28, 5:30 PM EDT, 56 minutes before
PAZ004>006-010-011-282145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT SUN APR 28 2002

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR
THE FOLLOWING COUNTIES...WARREN...MCKEAN...POTTER...ELK AND CAMERON.

THE STORMS HAVE MOVED EAST OF THESES COUNTIES. STAY TUNED TO NOAA
WEATHER RADIO OR OTHER MEDIA OUTLET FOR FURTHER UPDATES.

$
DIRIENZO
Special weather statement, Apr 28, 6:11 PM EDT, 15 minutes before
PAZ012-017>019-024>026-033-034-037-041-042-045-046-282230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT SUN APR 28 2002

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR
THE FOLLOWING
COUNTIES...TIOGA...LYCOMING...SULLIVAN...CLINTON...CENTRE...CLEARFIED
...BLAIR...HUNTINGDON...CAMBRIA...BEDFORD...SOMERSET AND SULLIVAN...

ALTHOUGH SOME STRONG TO SEVERE THUNDERSTORMS MAY STILL OCCUR THIS
EVENING...TORNADOS ARE NO LONGER LIKELY. THEREFORE...THE TORNADO
WATCH HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLET FOR FURTHER UPDATES.

$
SND

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:18 PM EDTSevere Thunderstorm WarningCTPWarren12 min
Apr 28, 2:38 PM EDTSevere Thunderstorm WarningCTPWarren67 min
Apr 28, 2:54 PM EDTSevere Thunderstorm WarningCTPMcKean66 min
Apr 28, 2:59 PM EDTSevere Thunderstorm WarningCTPElk61 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset55 min
Apr 28, 4:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair58 min
Apr 28, 4:26 PM EDTSevere Thunderstorm WarningCTPCentre64 min
Apr 28, 4:27 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga63 min
Apr 28, 4:40 PM EDTSevere Thunderstorm WarningCTPHuntingdon65 min
Apr 28, 5:05 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin55 min
Apr 28, 5:09 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan66 min
Apr 28, 5:12 PM EDTSevere Thunderstorm WarningCTPPerry63 min
Apr 28, 5:16 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Snyder, Union59 min
Apr 28, 5:25 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon65 min
Apr 28, 6:11 PM EDTSevere Thunderstorm WarningCTPAdams, York64 min
Apr 28, 6:20 PM EDTTornado WarningCTPYork25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.